Hail, Hanover
- When
- May 10, 9:55 AM EST
- Where
- Hanover County, Studley
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.667, -77.300
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 10, 8:02 AM EST, 1 hour 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 802 AM EST Sat May 10 2003 OVERVIEW: SEVERE WEATHER THREAT WILL CONTINUE THIS WEEKEND...ENDING ONCE COLD FRONT PASSES SUN AFT/EVE. COULD SEE 1ST WIDESPREAD 90+ DEG DAY SUN...THEN A RTN TO NRML TEMPS FOR THE WORK WEEK. SHORT TERM: TOD: NXT MIDWEST MCS TO AFFECT MID ATLC STATES NR CVG...AND GETTING READY TO MAKE RGT HND TURN DOWN ACRS TOP OF RIDGE CNTRD FM E OF BAHAMAS AT SFC...TO ERN GULF MEX AT 500. TRAJ IN LW TO MID LVLS IS NOT AS STEEP AS YSTDY SO CORE OF SVR AREA CLD BE A BIT N AND E OF WHAT HAPPENED FRI...THIS ALSO CONSISTENT W/ FRNTL BNDRY THAT THE MCS HV BEEN FOLLOWING IS ALSO SLGTLY N AND E OF WHERE IT WAS THIS TIME YSTDY. MDLS PRECICT 850 TMPS 2-3 C BLW YSTDYS VALUES...SO FCST HIGHS TODAY ONLY IN L-M 80S INLND VICE THE 85-90 XPRNCD FRI. FOG NOT AS BAD (IN MOST LCTNS) AS YSTDY AM...ONLY PATCHY VICE WIDESPREAD DENSE FOG...SO NO DENSE FOG ADVY (THOUGH WILL CONTINUE TO MONITOR). TON: THNGS SHLD TAPER DWN BY ARND MIDNIGHT...THEN ANTHR WARM AND HUMID NIGHT. SUN: 850 TMPS OF 18 TO 20 C PLUS WNW FLW ALOFT SHLD PUT MOST INLND AREAS 90-95 (UPR 8S INLND ERN SHR). RECORDS FOR MAY 11TH: RIC 92 1916 ORF 93 1889 SBY 88 1947 ECG 95 1963 ORF WILL PRBLY BE THE HARDEST ONE TO BREAK. THE OTHR ISSUE FOR SUN IS W/ STNG DWNSLP FLW HOW MUCH ORGNZD CNVCTN WILL THERE BE ALNG/AHD OF CLD FNT...AVN SAYS QUITE A BIT...WHILE THE ETA IS NOT AS ENTHUSIASTIC. WHAT FURTHER MUDDLES PICTURE IS THAT WHEN THE MODELS SNDS FOR 18Z SUN AND 0Z MON ARE EXAMENED THE ETA INDICATES THAT THE LLVL CAP IS EASILY BRKN (XCPT NR CST)...WHILE THE GFS DOES NOT. FEEL W/ SUCH A LG MOIST GRAD W/ FRNT..SHLD BE SUFFICIENT L-LVL FRCNG CPLD W/ NR RCD HIGH TEMPS TO INITIATE A SQUALL LINE AHD OF FNT... WHAT IS NOT SO APPARENT IS HOW WELL THIS LINE WILL HOLD UP AS IT APPRCHS BAY AND ATLC LATE SUN AFT. SUN NGT: CLD FNT CROSSES CWA...WRN AREAS SHLD BE DRY...W ANY PRECIP IN THE EAST DONE BY MIDNIGHT. WHILE HUMIDITY WILL GO DWN QUICKLY BEHIND FNT...TMPS WILL BE SLWR TO (AS IS TYP FOR THIS TIME OF YR) SO LWS NOT MUCH COOLER THAN TON. MON AND MON NGT: WNW FLW WILL KEEP TMPS A BIT ABV LVLS SUGGESTD BY 850 TMPS...AS RSLT SHLD BE NR NRML MOST LCTNS. CLDS SHLD INCR ACRS NRN PRNS OF CWA MON NGT AS UPPR LW SLWLY BEGINS TO SLIDE BY TO N. EXTENDED: INCRD CLD CVR N TUE AS UPR LW SHLD PASS BY CLOSE ENGH TO PRODUCE M CLDY SKIES (IN LINE W GFS AND XTND ETA RH FIELDS). OTW NO SIG CHGS TO XTND FCST...BLND TEMPS W/ SRRNDNG OFFICES...AND KEPT DRY. DO NOTE THAT GFS SUGGESTS A SYS CLD APPRCH FRM SW HDNG INTO THU...BUT W/ ECMWF ABT 24 HRS SLWR W/ THIS SYS...DIDNT HAVE ENGH CONFIDENCE TO CHG FCST. MARINE: THINGS QUITE XCPT FOR TSTMS UNTIL FNT PASSES. THEN SCA CONDITIONS XPCTD ON BAY MON...SEAS ONLY TO 4 FT W/ W TO NW FLW OF AT MOST 20 KT OVR CSTL ATLC. FCSTID = 33 SBY 79 60 88 59 / 50 40 50 40 OXB 70 59 77 59 / 50 40 50 40 ECG 81 67 90 64 / 30 30 50 50 ORF 76 65 86 65 / 30 30 50 40 PHF 81 66 90 63 / 40 30 50 40 AKQ 82 67 92 62 / 30 30 50 30 RIC 82 66 91 61 / 40 30 50 10 FVX 83 66 92 61 / 40 30 50 10 .AKQ... .MD...NONE. .NC...NONE. .VA...NONE. MALOIT
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-101600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT SAT MAY 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. SOME THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. SEE SPSAKQ AND SWODY1 FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY. SOME THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. SEE SWODY2 FOR FURTHER DETAILS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION COULD BE NEEDED THIS AFTERNOON AND EVENING. 33 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-101630- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 538 AM EDT SAT MAY 10 2003 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING... .THREAT AREA...EASTERN MARYLAND...EASTERN...CENTRAL...AND SOUTH CENTRAL VIRGINIA...NORTHEAST AND NORTH CENTRAL NORTH CAROLINA. TIME OF SEVERE WEATHER THREAT...FROM MIDDAY ON. .SYNOPSIS...AN AREA OF CONVECTION OVER THE MIDWEST THIS MORNING...WILL MOVE SOUTHEAST INTO NORTHWEST PORTIONS OF THE THREAT AREA THIS AFTERNOON...THEN CONTINUE MOVING ACROSS THE REGION THROUGH THE EVENING HOURS. THE GREATEST THREAT WILL BE ALONG AND NEAR A STATIONARY FRONT WHICH STRECTCHES FROM WESTERN TIDEWATER VIRGINIA...TO JUST WEST OF RICHMOND...TO JUST WEST OF CHARLOTTESVILLE. THIS FRONT IS EXPECTED TO MOVE SLIGHTLY TO THE NORTH AND EAST THIS AFTERNOON. AS A RESULT THE BEST CHANCE OF SEVERE WEATHER WILL BE SLIGHTLY NORTH AND EAST OF WHERE IT TRACKED YESTERDAY. THIS MAKES THE CENTRAL VIRGINIA PIEDMONT...RICHMOND AND THE TRI CITIES...WESTERN TIDEWATER VIRGINIA...AND WESTERN NORTHEAST NORTH CAROLINA AS AREAS HAVING THE HIGHEST POSSIBILITY OF SEVERE WEATHER THIS AFTERNOON AND EVENING. IN AREAS NOT IN THE PATH OF THE AREA OF CONVECTION MOVING IN FROM THE MIDWEST...AN UPPER LEVEL DISTURBANCE MOVING THROUGH THE REGION THIS AFTERNOON AND EVENING...COUPLED WITH HIGH TEMPERATURES FROM 75 TO 85 AT MOST LOCATIONS...SHOULD SUPPORT THE DEVELOPMENT OF SCATTERED THUNDERSTORMS AS WELL. .SPOTTER ACTIVATION...SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. .MAIN WEATHER THREATS... WIND GUSTS TO 60 MPH... LARGE HAIL ONE INCH OR GREATER IN DIAMETER... IN ADDITION...HEAVY RAINFALL FROM THESE THUNDERSTORMS MAY RESULT IN LOCALIZED FLASH FLOODING...MAINLY IN URBAN AREAS AND IN LOW LYING LOCATIONS NEAR RIVERS AND STREAMS. MALOIT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0752 AM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0453 PM DREWRYVILLE VA 0 MPH WIND GUST
05/09/03 SOUTHAMPTON WIND GUST TO 75 MPH. 1.5
INCH HAIL COVERING GROUND.
0453 PM DREWRYVILLE VA 75 MPH WIND GUST
05/09/03 SOUTHAMPTON
0453 PM 9 N NOTTOWAY VA WIND DAMAGE
05/09/03 AMELIA ROOF BLOWN OFF ROCKY HILL
CHURCH ON RT 153. NUMEROUS
TREES DOWN.
0445 PM JARRATT VA 4.25 IN HAIL
05/09/03 SUSSEX SOFTBALL HAIL REPORTED BY
LAW ENFORCEMENT. NUMEROUS
TREES AND POWERLINE DOWN
ACROSS I95. RAILROAD
SHUTDOWN DUE TO DEBRIS ON
TRACK.
0415 PM DEWITT VA 2.75 IN HAIL
05/09/03 DINWIDDIE GOLF TO BASEBALL SIZE HAIL
UP TO 4 INCHES IN
DEPTH...HAIL DAMAGE TO
SEVERAL BUILDINGS NEAR
INTERSECTION US 1 AND VA
650
0415 PM DEWITT VA 70 MPH TSTORM WIND
05/09/03 DINWIDDIE PART OF TIN ROOF RIPPED OF
HOME...LARGE BRANCHES
DOWN...WINDOWS BLOWN
OUT...RESIDENTS NOTED
HORIZONTAL HAIL
0413 PM 2 NE DEWITT VA 80 MPH TSTORM WIND
05/09/03 DINWIDDIE LARGE OAK TREE DOWN ALONG
US 1
0410 PM DINWIDDIE VA 1.75 IN HAIL
05/09/03 DINWIDDIE HAIL DEPTH 1 TO 4
INCHES...NUMEROUS BUILDINGS
WITH HAIL DAMAGE ALONG US
1.
0400 PM FORD VA 1.25 IN HAIL
05/09/03 DINWIDDIE HAIL DEPTH 1 TO 2 INCHES
PFMVAZ048-049-062-063-071-072-101315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 813 AM EDT SAT MAY 10 2003 ...STRONG THUNDERSTORMS ARE MOVING THROUGH CENTRAL VIRGINIA... AT 813 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS NEAR PALMYRA...MOVING EAST AT 50 MPH. THE THUNDERSTORMS WILL REACH... KENTS STORE AND FERNCLIFF AROUND 815 AM TABSCOTT AND CALEDONIA AROUND 820 AM HADENSVILLE AND OTHMA AROUND 825 AM ORCHID AND GUM SPRING AROUND 830 AM LOCUST CREEK AROUND 835 AM VONTAY AND DABNEYS AROUND 840 AM RICHMOND AND HANOVER AROUND 9 AM EXPECT HEAVY RAIN...SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. HEAVY RAIN WILL RESULT IN WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. NS && LAT...LON 3799 7827 3782 7834 3750 7716 3776 7706
VAZ072>074-076>078-083>086-101415- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 918 AM EDT SAT MAY 10 2003 ...STRONG THUNDERSTORM MOVING INTO KING WILLIAM COUNTY... AT 918 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES NORTHEAST OF RUMFORD...MOVING EAST AT 40 MPH. THE THUNDERSTORM WILL REACH... HENLEY FORK AND WALKERTON AROUND 920 AM BRUINGTON AND MILLERS TAVERN AROUND 925 AM STEVENSVILLE AND CROUCH AROUND 930 AM INO AND UPRIGHT AROUND 935 AM DRAGONVILLE AND MONTAGUE AROUND 940 AM JAMAICA AND VELMA AROUND 945 AM EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. 92 && LAT...LON 3796 7696 3757 7724 3737 7627 3791 7622
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1004 AM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM CUMBERLAND VA WIND DAMAGE
05/09/03 CUMBERLAND SEVERAL LARGE TREES ON A
HOME AND NUMEROUS TREES
UPROOTED
0330 PM CUMBERLAND VA WIND DAMAGE
05/09/03 CUMBERLAND SEVERAL 100 YEAR OLD TREES
UPROOTED
0230 PM 5 E SCOTTSVILLE VA WIND DAMAGE
05/09/03 FLUVANNA TWO 100 YEAR OLD OAKS DOWN
JABThe Norfolk radar (KAKQ), 80 km away, was scanning. The volume nearest the first event began at 14:55 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362579.